New Jersey, 2008

Hail and Damaging Winds in New Jersey, August 10, 2008

August 10, 2008 · NWS PHI · 28 events in 9 counties and zones

An unusually strong for August upper air disturbance helped trigger numerous strong to severe thunderstorms across New Jersey. Severe thunderstorms started developing along the warm front in the morning and continued through the afternoon and into the evening until a cold front moved through the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$680,000
Crop damage
$17 million
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An unusually strong for August upper air disturbance helped trigger numerous strong to severe thunderstorms across New Jersey. Severe thunderstorms started developing along the warm front in the morning and continued through the afternoon and into the evening until a cold front moved through the state.

The large hail storms that occurred contributed to the United States Secretary of Agriculture Edward Schafer declaring ten central and southern New Jersey Counties a natural disaster on September 22nd. Mercer, Monmouth, Burlington, Ocean, Camden, Gloucester, Atlantic, Salem, Cumberland and Cape May Counties were included in the declaration.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 10, 3:07 AM EST, 5 hours 51 minutes earlier.

Area forecast discussion, Aug 10, 3:07 AM EST, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
407 AM EDT SUN AUG 10 2008

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION OVERNIGHT TONIGHT INTO MONDAY
MORNING. IN THE WAKE OF THIS FRONT, HIGH PRESSURE WILL BUILD INTO
THE REGION AT THE SURFACE FOR MUCH OF THE WEEK. MEANWHILE, SEVERAL
UPPER LEVEL DISTURBANCES WILL CROSS THE REGION THROUGH THE MIDDLE
TO END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AN INTERESTING DAY IN STORE FOR THE AREA TODAY. AN AREA OF LOW
PRESSURE AND ASSOCIATED COLD FRONT WILL DIVE OUT OF THE GREAT
LAKES REGION AND APPROACH THE AREA TODAY. AHEAD OF THIS FRONTAL
SYSTEM, A MILD AND UNSTABLE AIR MASS WILL DEVELOP ACROSS THE AREA.
MEANWHILE, A STRONG, COLD MID/UPPER LEVEL LOW PRESSURE SYSTEM WILL BE
SLOWLY MAKING ITS WAY TOWARD THE AREA. AHEAD OF THESE SYSTEMS THE
AIRMASS WILL BE QUITE UNSTABLE WITH CAPE VALUES AT LEAST 1000-1500
J/KG AND LIS AROUND THAN -3 TO -5. SHEAR VALUES OF 30-35 KT WILL
ALSO HELP TO SUPPORT SEVERE POTENTIAL. WITH WET-BULB ZERO HEIGHTS
AROUND 9000 FT, AND STRONG CAPE ABOVE THE 0 DEGREES C LINE, LARGE HAIL
IS GOOD POSSIBILITY TODAY. ALSO, DAMAGING WINDS COULD BE POSSIBLE
WITH SOME OF THE STRONGER UPDRAFTS AS WELL. PW VALUES ARE FORECAST
TO BE 1 TO 1.5 INCHES, SO SOME SHOWERS AND ESPECIALLY THUNDERSTORMS
WILL CONTAIN HEAVY RAIN. WHILE THERE IS A LINE OF SHOWERS MOVING
THROUGH WEST/CENTRAL PENNSYLVANIA THIS MORNING WHICH MAY MAKE IT TO
OUR WESTERN ZONES EARLY THIS MORNING, THE MAIN THREAT FOR POSSIBLE
SEVERE THUNDERSTORMS WILL BE LATE AFTERNOON INTO THIS EVENING. THE
SPC CONTINUES TO KEEP OUR AREA IN A SLIGHT RISK FOR SEVERE WEATHER
TODAY, SO WE HAVE INTRODUCED ENHANCED WORDING INTO THE FORECAST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS WILL REMAIN FOR
THE EVENING HOURS UNTIL THE FRONT PASSES THROUGH THE AREA, WHICH
WILL LIKELY BE DURING THE OVERNIGHT HOURS. ONCE THE FRONT PASSES
THROUGH, THERE WILL STILL BE THE POTENTIAL FOR SHOWERS/THUNDERSTORMS
THROUGH MONDAY SINCE THE COLD MID/UPPER LOW WILL BE CROSSING
NEARLY RIGHT OVERHEAD. THIS WILL HELP TO KEEP SOME INSTABILITY
ACROSS THE AREA, AND IN TURN COULD HELP TO SPARK OF SOME
CONVECTION. HOWEVER, NONE ARE EXPECTED TO BE SEVERE AT THIS TIME,
ALTHOUGH WITH THE COLD POOL ALOFT, SOME SMALL HAIL CANT BE RULED
OUT ON MONDAY.

BY TUESDAY, THE MID/UPPER LOW SHOULD HAVE PASSED TO OUR EAST, AND
AT THE SAME TIME, HIGH PRESSURE AT THE SURFACE WILL BEGIN TO BUILD
IN ACROSS THE REGION, THEREFORE REDUCING OUR CHANCES OF PRECIPITATION
ACROSS THE AREA. TEMPERATURES THROUGH TUESDAY SHOULD BE RIGHT
AROUND NORMAL, OR JUST A COUPLE OF DEGREES BELOW MONDAY INTO
MONDAY NIGHT AFTER THE FRONT PASSES THROUGH.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
NO MAJOR FEATURES ARE EXPECTED TO AFFECT THE AREA AT THE SURFACE
THROUGH MUCH OF THE WEEK AS WEAK HIGH PRESSURE WILL REMAIN ACROSS
THE REGION THROUGH THE BEGINNING OF THE WEEKEND. AN AREA OF LOW
PRESSURE IS EXPECTED TO REMAIN TO OUR SOUTH WEDNESDAY INTO
THURSDAY AND SHOULD NOT HAVE ANY SIGNIFICANT AFFECTS ON OUR
WEATHER. MEANWHILE, SEVERAL WEAK DISTURBANCES ALOFT WILL CROSS THE
AREA THROUGH THE WEEK, WHICH MAY HELP TO SPARK OFF SOME AFTERNOON
SHOWERS AND/OR THUNDERSTORMS. THESE WILL LIKELY BE DIURNALLY
DRIVEN, AND WILL DIMINISH QUICKLY AFTER SUNDOWN. THEREFORE WE HAVE
ONLY CARRIED A SLIGHT CHANCE FOR THE AFTERNOON INTO EARLY EVENING
THROUGH MUCH OF THE UP COMING WEEK. AT THIS POINT, THE LONG RANGE
MODELS MOVE AN AREA OF LOW PRESSURE FROM THE SOUTHERN PLAINS THROUGH
THE GREAT LAKES BY THE END OF THE WEEKEND, BUT KEEP THE SYSTEM
WELL WEST OF OUR AREA. WE WILL SEE HOW THIS PROGRESSES OVER THE
NEXT SEVERAL DAYS. TEMPERATURES IN THE EXTENDED ARE EXPECTED TO
REMAIN CLOSE TO NORMAL WITH NO EXTREMES EXPECTED AT THIS TIME.

&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
CLEAR SKIES AND LIGHT WINDS ACROSS THE TAF SITES EARLY THIS MORNING.
THIS WILL PROBABLY BE THE BEST WEATHER TODAY AS A DISTURBANCE WILL
APPROACH FROM THE WEST LATER THIS MORNING AND CONVECTION WILL
INCREASE OVER THE AREA. RADAR SHOWS THAT THE SHOWERS WELL TO THE
WEST WILL MOVE NORTH OF THE AREA THIS FOR THE FIRST PART OF THE
MORNING. THE PREVIOUS TAFS AND THE PRESENT RUN OF THE WRF SEEM TO
LINE UP WELL, SO ONLY MINOR ADJUSTMENTS WERE MADE TO THE PREVIOUS
TAFS. LOOKS LIKE A PERIOD OF SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED LATER THIS MORNING AND EARLY AFTERNOON BEFORE THE ACTIVITY
BECOMES MORE SCATTERED. THE TEMPO GROUP FOR LOWER CONDITIONS WAS
LEFT IN FROM EARLIER FORECAST. THERE IS A POTENTIAL FOR SEVERE
THUNDERSTORMS TODAY TONIGHT WITH STRONG GUSTY WINDS AND HAIL
POSSIBLE AT THE TAFS SITES.

OUTLOOK...IT MAY TAKE THE BETTER PART OF MONDAY FOR THE SHOWERS AND
THUNDERSTORMS ASSOCIATED WITH THE UPPER LOW TO MOVE AWAY FROM THE
AREA. MAINLY FAIR WEATHER EXPECTED TUESDAY. SCATTERED AFTERNOON
CONVECTION POSSIBLE WED AND THU.

&&

.MARINE...
SOUTHWEST WINDS AT LESS THAN 10 KNOTS ARE ACROSS THE WATERS EARLY
SUN MORNING. AS THE LOW FROM THE WEST ADVANCES TOWARD THE AREA WINDS
WILL SWITCH AROUND TO SOUTH INCREASE LATER TODAY. THE SCA FLAG IS
NOT EXPECTED WITH ONLY A FEW GUSTS IN THE 20 TO 25 KNOT RANGE
EXPECTED. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER THE
WATERS TODAY, SO PLAN ACCORDINGLY. A FRONT WILL CROSS THE WATERS
LATE SUN NIGHT OR EARLY MON AND WINDS WILL SHIFT AROUND TO WEST THEN
NORTHWEST BEHIND IT. THERE IS A SMALL CHANCE THAT THE SCA FLAG MAY
BE NEEDED FOR THE TIME AFTER THE FROPA, BUT FCST WINDS ON THE
PRESENT MODEL RUNS DO NOT LOOK THAT STRONG, SO I WILL NOT ISSUE THE
FLAG NOW.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...ROBERTSON
NEAR TERM...ROBERTSON
SHORT TERM...ROBERTSON
LONG TERM...ROBERTSON
AVIATION...OHARA
MARINE...OHARA
Hazardous weather outlook, Aug 10, 3:10 AM EST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
410 AM EDT SUN AUG 10 2008

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-110815-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
410 AM EDT SUN AUG 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THE MAIN
THREAT WILL BE HEAVY RAIN, DAMAGING WINDS, AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

ANZ430-431-450>455-470-110815-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM-
410 AM EDT SUN AUG 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THE MAIN
THREAT WILL BE HEAVY RAIN, DAMAGING WINDS, AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

ROBERTSON

The radar

The Dover AFB radar (KDOX), 53 km away, was scanning. The volume nearest the first event began at 14:00 UTC.

Open the radar archive at this moment

Event by event

22 hail, 3 thunderstorm wind, 2 lightning, 1 funnel cloud. Local standard time, as filed.

Hail, Cape May

When
August 10, 8:58 AM EST
Where
Cape May County, 1.06 mi SSW of Whitesboro
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.016, -74.876

Penny size hail fell in Rio Grande in Middle Township.

Hail, Salem

When
August 10, 9:20 AM EST
Where
Salem County, Pennsville
Measured
0.75 in hail
Reported by
Public
Coordinates
39.650, -75.520

Penny size hail fell in Pennsville Township. This was the first of several severe thunderstorms with large hail to effect Salem County on the 10th.

Hail, Gloucester

When
August 10, 10:10 AM EST
Where
Gloucester County, Clayton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.670, -75.100

Nickel size hail fell in Clayton. Marble size hail also fell in Glassboro.

Hail, Gloucester

When
August 10, 10:22 AM EST to 10:25 AM EST
Where
Gloucester County, Pitman to 2 mi E of Pitman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.730, -75.130

Quarter size hail fell in Pitman Borough and adjacent portions of Washington Township.

Hail, Camden

When
August 10, 10:48 AM EST
Where
Camden County, 4 mi S of Berlin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.722, -74.930

Quarter size hail fell in Winslow Township.

Hail, Atlantic

When
August 10, 11:20 AM EST to 11:30 AM EST
Where
Atlantic County, Rosedale
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.630, -74.820

Quarter to walnut size hail fell in Hammonton Township at around 1220 p.m. EDT and again around 1230 p.m. EDT.

Hail, Salem

When
August 10, 11:35 AM EST to 11:45 AM EST
Where
Salem County, 0.92 mi NNW of Deepwater to 1 mi ESE of Woodstown
Measured
1.75 in hail
Property damage
$250,000
Crop damage
$5.0 million
Reported by
Newspaper
Coordinates
39.693, -75.504

Hail as large as golf balls caused vehicular and crop damage from Pennsville and Carney Townships eastward across mouch of the northern half of Salem County. Large amounts of hail damage occurred to farms in Mannington, Carney Point, Pilesgrove and Oldmans Township. A farm in Pedericktown (Oldman Township) saw its entire tomato, pepper, and string bean crop destroyed. Ninety percent of the crops on a 650 acre farm in Mannington Township was destroyed by hail. Many zucchini crops within the county were damaged. In addition to crop damage, vehicles were damaged by large hail. Over 100 vehicles were damaged at dealerships in Penns Grove and Carneys Point. It was estimated that it would take until mid September for auto body shops to repair all the vehicles damaged by the large hail in the county.

Funnel Cloud, Salem

When
August 10, 11:35 AM EST
Where
Salem County, Penns Grove
Reported by
Trained Spotter
Coordinates
39.730, -75.470

A funnel cloud was sighted over Penns Grove Borough. While the funnel cloud did not touch down, the parent severe thunderstorm left a swath of hail damage.

Hail, Cape May

When
August 10, 12:03 PM EST to 12:10 PM EST
Where
Cape May County, Erma to 1.04 mi ENE of Green Creek
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.980, -74.920

Hail as large as golf balls fell across sections of Lower and Middle Townships in Cape May County. Large hail was reported in Erma (Lower Township), Rio Grande (Middle Township) and Green Creek (Middle Township). The largest hail was reported in Erma.

Hail, Gloucester

When
August 10, 12:15 PM EST
Where
Gloucester County, 0.75 mi WNW of Swedesboro
Measured
1 in hail
Crop damage
$1.0 million
Reported by
Newspaper
Coordinates
39.753, -75.334

A severe thunderstorm dropped large hail across Woolwich Township. Eight large farms in the township suffered hail damage. Nearly one hundred percent of the eggplants were damaged. There was also considerable damage done to tomato plants and cubanelle pepper plants.

Hail, Gloucester

When
August 10, 12:20 PM EST to 12:50 PM EST
Where
Gloucester County, Harrisonville to Turnersville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.680, -75.270

Severe thunderstorms dropped marble to quarter size hail across central Gloucester County from South Harrison Township east through Harrison Township, Mantua Township, Pitman Borough and Washington Township.

Thunderstorm Wind, Gloucester

When
August 10, 12:20 PM EST to 12:30 PM EST
Where
Gloucester County, Harrisonville to Mullica Hill
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
39.680, -75.270

In addition to the damaging hail, severe thunderstorms produced wind gusts estimated to reach about 70 mph in sections of Harrison and South Harrison Townships. Storm chasers noted that corn fields were totally flattened.

Hail, Atlantic

When
August 10, 12:25 PM EST
Where
Atlantic County, Hammonton
Measured
1.5 in hail
Crop damage
$5.0 million
Reported by
State Official
Coordinates
39.630, -74.820

For the third time in the same day, a severe thunderstorm dropped large hail in Hammonton Township. Hail reached the size of ping pong balls during this severe thunderstorm. The combination of the three severe hail thunderstorms caused severe damage to crops on a few hundred acres within the township. Damage occurred on a couple mile wide corridor on either side of U.S. Route 206. Squash, pumpkin, corn, Asian greens, cucurbits and sweet potatoes were damaged. The sweet potato crop partially recovered. Also damaged were late blueberries, a few peaches and several plantings of wine grapes. Hail damage in neighboring Mullica Township was limited to some late season blueberries.

Hail, Cape May

When
August 10, 12:30 PM EST
Where
Cape May County, Woodbine
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.250, -74.830

Nickel size hail fell in Woodbine.

Hail, Salem

When
August 10, 12:30 PM EST
Where
Salem County, 3 mi NNE of Elmer
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.620, -75.158

Half dollar size hail fell near Elmer.

Hail, Gloucester

When
August 10, 12:52 PM EST to 1:19 PM EST
Where
Gloucester County, Janvier to Blue Bell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.600, -75.020

A series of severe thunderstorms dropped penny to quarter size hail across Franklin Township.

Lightning, Salem

When
August 10, 1:12 PM EST
Where
Salem County, 3.05 mi SW of Auburn
Property damage
$5,000
Reported by
Newspaper
Coordinates
39.686, -75.406

A lightning strike struck and damaged an outbuilding on Quilleytown Road in Carneys Point Township.

Hail, Ocean

When
August 10, 1:15 PM EST
Where
Ocean County, Manahawkin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.700, -74.250

Quarter size hail fell in Manahawkin.

Lightning, Hunterdon

When
August 10, 2:05 PM EST
Where
Hunterdon County, 0.91 mi E of Milford
Property damage
$100,000
Reported by
Newspaper
Coordinates
40.571, -75.083

A two-and-a-half story barn burned to the ground after being struck by lightning on Pond Lane in Milford.

Thunderstorm Wind, Burlington

When
August 10, 2:10 PM EST
Where
Burlington County, 3.41 mi NE of Jenkins
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.736, -74.486

A mesonet site at Oswego Lake recorded a wind gust of 65 mph during a severe thunderstorm in Woodland Township.

Hail, Gloucester

When
August 10, 2:50 PM EST
Where
Gloucester County, Williamstown
Measured
1.75 in hail
Reported by
Public
Coordinates
39.680, -75.000

Golf ball size hail was reported in Williamstown (Monroe Township).

Hail, Cape May

When
August 10, 5:50 PM EST
Where
Cape May County, 0.91 mi ESE of Eldora
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.213, -74.906

Quarter size hail fell in the Eldora section of Dennis Township. Pea size hail also fell in Woodbine.

Hail, Gloucester

When
August 10, 6:30 PM EST to 6:48 PM EST
Where
Gloucester County, Mullica Hill to Cecil
Measured
0.88 in hail
Crop damage
$4.0 million
Reported by
State Official
Coordinates
39.730, -75.230

The last severe thunderstorm of the day proved to be the most damaging as large hail fell for the longest period of time. Areas of large hail occurred from Harrison Township southeast through Monroe Township. Ten peach orchards in Gloucester County were damaged by the large hail. About 40 percent of the peach crop was already harvested prior to the severe thunderstorms. The fourteen peach orchards affected by repeated severe thunderstorms with large hail in Gloucester, Camden and Atlantic Counties normally harvest about 30 million pounds of peaches.

Hail, Cape May

When
August 10, 6:35 PM EST
Where
Cape May County, 0.73 mi ESE of Marmora
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.264, -74.659

Penny size hail fell in the Mamora section of Upper Township.

Thunderstorm Wind, Cumberland

When
August 10, 6:50 PM EST
Where
Cumberland County, 1.34 mi SSE of Carlis Corner
Measured
56 kt (64 mph) estimated gust
Property damage
$250,000
Reported by
Newspaper
Coordinates
39.451, -75.193

A severe thunderstorm downed several trees along the 200 block of Rosenhayn Avenue in Upper Deerfield Township. The downed trees damaged four homes on the block. The left side of one home was destroyed. Another home was impaled twice by a downed tree. Another home had its awning torn away from its porch, outdoor furniture damaged and a tree on its pool. Elsewhere in Upper Deerfield Township, downed trees blocked Park Avenue. Several pine and oak trees were split and twisted. About 5,200 homes and businesses lost power in the county. Outages lasted into the 12th.

Hail, Cumberland

When
August 10, 6:50 PM EST to 7:05 PM EST
Where
Cumberland County, 1.35 mi SSE of Carlis Corner to 0.81 mi NNW of Millville
Measured
0.88 in hail
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
39.451, -75.192

Penny to nickel size hail fell from Upper Deerfield Township east through Deerfield Township and Millville. In Millville, the large hail damaged about 75 vehicles at the Chrysler, Dodge and Jeep Dealership on North 2nd Street.

Hail, Camden

When
August 10, 7:01 PM EST to 7:15 PM EST
Where
Camden County, 0.53 mi E of Florence to 3.26 mi ESE of Waterford Works
Measured
0.75 in hail
Crop damage
$1.5 million
Reported by
State Official
Coordinates
39.730, -74.920

The last thunderstorm of the day was the most damaging as large hail fell for the longest period of time. Areas of large hail occurred across Winslow and Waterford Townships. About three peach orchards in Camden County were damaged by the large hail. About 40 percent of the peach crop was already harvested prior to the severe thunderstorms. The fourteen peach orchards affected by repeated severe thunderstorms with large hail in Gloucester, Camden and Atlantic Counties normally harvest about 30 million pounds of peaches.

Hail, Atlantic

When
August 10, 8:00 PM EST to 8:05 PM EST
Where
Atlantic County, Somers Pt to 0.59 mi SSE of Linwood
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.320, -74.600

A severe thunderstorm dropped penny size from Somers Point northeast through Linwood. The same thunderstorm dropped smaller, marble size hail in Estell Manor and Atlantic City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2008Every state in 2008This day in weather historyWarnings in New Jersey, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132992, 133866, 132997, 132998, 133001, 133003, 133300, 133301, 133302, 133776, 133792, 133829, 133303, 133648, 133649, 133799, 133865, 133650, 133647, 133883, 133832, 133867, 133874, 133868, 133877, 133878, 133875, 133869.